Lightning, Marion
- When
- October 8, 2:30 PM EST
- Where
- Marion County, Reddick
- Property damage
- $55,000
- Reported by
- NEWSPAPER
- Coordinates
- 29.210, -82.057 (the zone’s center; the record gives no point)
Lightning struck a tree in a pasture killing 22 nearby pregnant cows. Owners reported each cow was worth at least $2500.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Lightning struck a tree in a pasture killing 22 nearby pregnant cows. Owners reported each cow was worth at least $2500.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Oct 8, 1:25 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 225 PM EDT WED OCT 8 2003 CURRENTLY...UPPER TROF HAS INDEED BECOME NEGATIVELY TILTED AND NOW EXTENDS FROM THE N MS VALLEY TO SE GA. WK UPPER LOW CONTINUES TO BE EVIDENT OVER E GA/SC. DRY AIR CONTINUES TO FILTER IN FROM THE NW IN THE UPPER LEVELS. AT THE SFC...WK RIDGE CONTINUES OVER THE E SEABOARD...WITH A COASTAL TROF EXTENDING FROM SC TO S FL. LOW CLOUDS HAVE FINALLY THINNED OVER INTERIOR NE FL...WITH SCATTERED SHOWERS AND TSTMS FIRING ALONG EDGE OF OLD FOG BANK DUE TO DIF HEATING. OTHER SHOWERS AND STORMS EXTEND FROM NR JESUP TO DOUGLAS IN RESPONSE TO TAIL OF VORT MAX. PUBLIC...WILL CONTINUE TREND OF TAPERING POPS THIS EVENING. THU SHOULD BE FAIRLY NICE DAY (AND...THE MOST CERTAIN PORTION OF THE FCST) EXPECT LOW-END CHANCE TSTMS OVER SUWANNEE VALLEY DURING THE AFTN. MODELS GENERALLY AGREE THAT CURRENT SHORT WAVE WILL DAMPEN...WITH ANOTHER STRONG ONE DIGGING INTO THE SE FRI. ALTHO THERE ARE DIFFERENCES IN UPPER PATTERN BETWEEN GFS AND ETA SUITES... THE BIGGEST DIFFERENCES SHOW UP AT THE SFC. GFS CONTINUING TO INDICATE SFC LOW DEVELOPMENT OVER THE GOMEX IN RESPONSE TO THE UPPER LOW (AN UNUSUAL POSITION FOR THE DEVELOPMENT GIVEN THE UPPER PATTERN). THE ETA CONTINUES TO SHOW SFC LOW DEVELOPMENT OFF THE ATLC COAST...NOW DUMBELLING 2 SFC LOWS JUST E OF THE UPPER FEATURE. UKMET ...ECMWF AND NOGAPS LEAN TOWARD THE ETA SOLUTION...AND WE WILL AS WELL. WHAT THIS MEANS IS GRADUAL IMPROVEMENT IN THE WX THRU THE DAY SAT. EXACT FCST REMAINS UNCERTAIN ATTM. GFS ENSEMBLE MOS DEVIATION GIVES A CLUE AS TO THE INSTABILITY IN THIS MODEL AROUND THE SAT TIME FRAME...WITH POPS RANGING FROM 15% TO 60%. WITH THIS IN MIND...WILL LEAN TOWARD ETA MOS AS WELL UNTIL MODELS GEL ON BETTER SOLUTION. EXTENDED...MADE LITTLE CHANGE TO EXTENDED...OTHER THAN TO TWEAK NIGHTTIME MINS BACK UP A FEW DEGS. SHOULDNT HAVE BIT AS QUICKLY ON MEX GUIDANCE FROM YESTERDAY. HOWEVER...HAVE ONLY BUMPED ABOUT 3 DEGS TO ALLOW FOR FURTHER LATER REFINEMENT. STILL LOOKS TO BE FAIRLY COOL OVER INTERIOR AREAS BY EARLY NEXT WEEK...WITH MINIMAL POPS. MARINE...E SWELL CONTINUES. HOWEVER...IT REMAINS BELOW 6 FT...SO NO HEADLINES. WILL HAVE TO CONTINUE TO MONITOR POSSIBILITY OF GULF SFC LOW DEVELOPMENT...BUT HAVE GONE WITH ETA ATTM. FIRE WX...NO CONCERNS. THANX FOR COORD TLH PRELIMINARY POINT TEMPS/POPS... AMG 62 82 64 80 / 30 20 10 40 SSI 69 80 67 78 / 30 10 10 20 JAX 67 82 68 82 / 30 10 10 30 SGJ 72 80 71 80 / 20 10 10 30 GNV 65 84 66 83 / 30 20 30 40 OCF 65 85 66 84 / 30 30 30 40 JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. CARROLL/CAMP
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1105 AM EDT WED OCT 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...TODAY AND TONIGHT... ...MODERATE RISK OF RIP CURRENTS... ...SCATTERED THUNDERSTORMS THIS AFTERNOON... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA... WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING AND POOR DRAINAGE AREAS...IS POSSIBLE. DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF ZONE FORECAST FOR MORE INFORMATION. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS ARE EXPECTED. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. ARS/CARROLL
GAZ150-152-082015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 330 PM EDT WED OCT 8 2003 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN WARE AND WESTERN PIERCE COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM... AT 330 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 7 MILES SOUTHWEST OF HOBOKEN...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND HOBOKEN AND HICKOX THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. ISOLATED RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL PRODUCE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. HESS
The Jacksonville radar (KJAX), 146 km away, was scanning. The volume nearest the first event began at 19:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374668.